Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 87, NWS Dodge City, KS

June 29, 1994Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1994, 4:04 PM CDT for Stanton County, Kansas. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
Jun 29, 1994, 4:04 PM CDT (21:04 UTC)
Expired
Jun 29, 1994, 4:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 292106 RRA
SVRDDC
KSC187-292145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT WED JUN 29 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...SOUTHEASTERN STANTON COUNTY
 
AT 401 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES
WEST OF ULYSSES...OR JUST SOUTHEAST OF JOHNSON CITY. THE STORM WAS
MOVING TO THE SOUTHEAST AT 25 MPH AND WILL MOVE OVER OPEN FARMLAND IN
SOUTHEAST STANTON COUNTY THROUGH 445 PM CDT.
 
THIS STORM WILL LIKELY PRODUCE LARGE HAIL. PERSONS IN SOUTHEAST STANTON
COUNTY SHOULD TAKE SAFE SHELTER AWAY FROM WINDOWS NOW!!!
 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 9PM CDT.
 
 
BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:53 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 29, 3:53 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT WED JUN 29 1994

THINGS EVOLVING A LITTLE FURTHER NORTHWEST THAN EARLIER THOUGHT...INITIAL
SUPERCELL DEVELOPMENT OCCURRING NEAR DRY LINE ALONG COLORADO BORDER.  AS
SHORT WAVE TROUGH EVIDENT IN SATELLITE DATA TURNS THE CORNER TONIGHT...
EXPECT MCS DEVELOPMENT OVER NORTHERN COUNTIES...SPREADING RAPIDLY SOUTHEAST
ALONG THICKNESS GRADIENT.  CURRENT SEVERE WORDING AND HEAVY RAINFALL POTENTIAL
JUSTIFIED WITH 350+ K 850 MB THETAE RIDGE FEEDING STORMS.  MODIFIED SOUNDING
AND RICKS INDEX STILL SUGGEST GOOD POTENTIAL FOR LOCAL AMOUNTS OF 3-5"...AND
FEEL BEST POTENTIAL IS IN SOUTHEASTERN COUNTIES JUST SOUTHEAST OF DDC.  APPEARS
TfHAT BOW ECHO DEVELOPMENT AND DAMAGING WINDS COULD BE MAIN THREAT OVERNIGHT.

.DDC...NONE.

CRAVEN

In the hours before

Special weather statement, Jun 29, 10:50 AM CDT, 5 hours 14 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
1050 AM CDT WED JUN 29 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING KANSAS COUNTIES:

BARBER      CLARK       COMANCHE      EDWARDS    ELLIS      FINNEY
FORD        GRANT       GRAY          HAMILTON   HASKELL    HODGEMAN
KEARNY      KIOWA       LANE          MEADE      MORTON     NESS
PAWNEE      PRATT       RUSH          SCOTT      SEWARD     STAFFORD
STANTON     STEVENS     TREGO

SYNOPSIS:  A RAPID INCREASE IN MOISTURE TODAY WILL SET THE STAGE FOR
WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.  THE POTENTIAL
IS HIGH FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY TORRENTIAL RAINFALL.
THE HIGHEST RISK OF SEVERE THUNDERSTORMS EXISTS IN THE WAKEENEY...SCOTT CITY
GARDEN CITY...DODGE CITY...AND COLDWATER AREAS.  THE ENTIRE REGION SHOULD BE
PREPARED FOR A POTENTIALLY VIOLENT EVENING...SPOTTERS WILL LIKELY BE NEEDED.

CRAVEN
Special weather statement, Jun 29, 10:51 AM CDT, 5 hours 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
1050 AM CDT WED JUN 29 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING KANSAS COUNTIES:

BARBER      CLARK       COMANCHE      EDWARDS    ELLIS      FINNEY
FORD        GRANT       GRAY          HAMILTON   HASKELL    HODGEMAN
KEARNY      KIOWA       LANE          MEADE      MORTON     NESS
PAWNEE      PRATT       RUSH          SCOTT      SEWARD     STAFFORD
STANTON     STEVENS     TREGO

SYNOPSIS:  A RAPID INCREASE IN MOISTURE TODAY WILL SET THE STAGE FOR
WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.  THE POTENTIAL
IS HIGH FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY TORRENTIAL RAINFALL.
THE HIGHEST RISK OF SEVERE THUNDERSTORMS EXISTS IN THE WAKEENEY...SCOTT CITY
GARDEN CITY...DODGE CITY...AND COLDWATER AREAS.  THE ENTIRE REGION SHOULD BE
PREPARED FOR A POTENTIALLY VIOLENT EVENING...SPOTTERS WILL LIKELY BE 8NEEDED.

CRAVEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:35 PM CDTSevere Thunderstorm WarningDDCKearny25 min
Jun 29, 4:56 PM CDTSevere Thunderstorm WarningDDCNess49 min
Jun 29, 5:01 PM CDTSevere Thunderstorm WarningDDCHodgeman59 min
Jun 29, 5:04 PM CDTSevere Thunderstorm WarningDDCKearny41 min
Jun 29, 5:09 PM CDTSevere Thunderstorm WarningDDCStevens51 min
Jun 29, 5:18 PM CDTSevere Thunderstorm WarningDDCEdwards42 min
Jun 29, 5:25 PM CDTSevere Thunderstorm WarningDDCFord, Gray65 min
Jun 29, 5:25 PM CDTSevere Thunderstorm WarningDDCFinney65 min
Jun 29, 5:34 PM CDTSevere Thunderstorm WarningDDCKiowa56 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens42 min
Jun 29, 6:07 PM CDTSevere Thunderstorm WarningDDCPratt38 min
Jun 29, 6:12 PM CDTSevere Thunderstorm WarningDDCEllis33 min
Jun 29, 6:26 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche49 min
Jun 29, 6:26 PM CDTSevere Thunderstorm WarningDDCKiowa39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.